With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I had bilateral pulmonary emboli three years ago and will be on coumidan for the rest of my life. The coumidin was the start of my major gyn problems. I did lovenox shots for a week before and after each of my four gyn surgeries, this worked! No clot problems. When I first started the coumidan I did have hair loss right at the forehead mostly. The good news is it stopped! Now I just have a little patch that is thin, not noticable except to me.
Please feel free to ask any questions about my experiences with "blood thinning" meds and gyn surgeries. Unfortunatly I have lots of experince in this area!
Thank you ladies for your input. It's very comforting to walk a road that has already been traveled. You have put my mind at ease somewhat. I am a researcher by nature so I have looked up information on the dietary guidelines and found the very same info you both gave, that the high Vitamin K foods should be avoided or if they are included then the levels need to be checked more often. My doctor wants to check my level every four days and even though I think I will look like the end of a watering can by the time this is over, it's fine with me, the level is critical to avoid the side effects mentioned. The research I did on the blood thinners said that hair loss is a common side effect, but yes, it also is part of a thyroid problem and often the first sign. I learned through research on the sites of the actual drug I am taking that I cannot take Gas X (suggested for the terrible gas that comes from this surgery) or those types of products within 4 hours of taking my synthroid! It reduces the effectiveness of synthroid! Never knew that one. Also learned that Dulcolax should not be taken with milk or antacids because they tend to breakdown the outer coating of the pill and it releases too soon in the stomach which then causes cramping. Guess what I was taking when I came home from the hospital, yep, Dulcolax and Zantac and the cramping was terrible. When I stopped and switched to Colase, the cramping stopped.
It is amazing the interaction of some drugs and foods and beverages. Now that I am over 50 I am on 4 prescription drugs. And now that I have had a hysterectomy I am taking about 5-6 supplements on a regular basis. It does pay to research what you are taking and make sure things don't interact badly.
Not eating lots of foods high in Vitamin K while on coumadin makes good sense. What is tricky is avoiding all those foods that are good for the heart and blood -- garlic, hot peppers, green tea, fish oil, flaxseeds, etc. -- because they are natural blood thinners (in fact I take several of them daily now that I am off coumadin).
I don't think the doctor will be checking your INR every four days for very long. Hopefully he will get you regulated and on a once or twice a month schedule. Even if you are young, having blood drawn every four days is hard on your veins!
He is always careful to discharge just a small amount of the pre-loaded syringe prior to injection to make sure that there are no air bubbles as well.
Just an FYI ... Unless specifically being instructed to do so... the manufacturer's instructions say the tiny air bubble shouldn't be expelled when administering a Lovenox injection. The smidgen of air in the prefilled syringes doesn't harm the subcutaneous tissue and bringing a medication 'drop to the top' can cause part of the dose to be lost.
As another member mentioned, neither Coumadin (warfarin), Heparin, or Lovenox (< a type of Heparin) can break up a clot, but they can prevent them from forming or from getting worse while the body eventually degrades it on it's own.
DVT and Pulmonary emboli are very serious and prevention is the key. s to all of you who have dealt with these issues.
Yes, prevention is the key when dealing with DVT! The one I got from the airplane flight was a surprise (now when I have to fly I get up and walk the aisles once or twice). The one after my foot-surgery came from not being able to walk for a week.
For my hysterectomy I was well prepared. I wiggled my toes and rotated my feet while in bed. I was up walking the first day. I do lots of walking now that I am home. No problems this time.
I am due to have my other foot operated on next fall. I am already figuring out ways to prevent DVTs while off my feet for a week. I'll probably do Lovenox injections for that week post-surgery.
Sistabeth, Thank you for the info. That is the unnerving part of all of this, knowing that there isn't a medication to dissolve the clot and that it stays there until the body does it's magic. Does anyone know where to buy a medical tag with the "blood thinner" id on it to wear? They have them at my pharmacy, but you have to send it away to get it engraved. Oh and BTW, I have developed a nervousness about riding in a car for my appointments (I'm not driving yet) I'm scared of being hit! I suppose all of this will become second nature soon . . . .